Few Years of Topical Steroids not associated with Cataracts and Glaucoma
I enjoyed reading an article by Khurrum and colleagues from Saudi Arabia where the authors examined the risk of cataracts and glaucoma in patients using strong steroids around the eyes.
Many of my patients use strong steroids around the eyes - especially the eyebrows. These include patients with alopecia areata who are treating eyebrow loss and patients with frontal fibrosing alopecia as well. I'm keenly aware of the possibility of cataract and glauoma risks in patients who use ORAL (pill forms) of corticosteroids. IT's rather unknown whether use of TOPICAL steroids (i.e. creams and lotions and ointments) could carry a risks. I often refer patients for eye examinations if they've been on these products for several years.
New study in Vitiligo Patients
A new study looked at the risks in patients with vitiligo - which is an autoimmune disease causing loss of pigment in the skin. It was not carried out in patients with hair loss. The researchers examined 90 patients with vitiligo and compared to 90 patents without vitiligo. The patients with vitiligo had been using steroids for approximately 4.5 years
Overall, two patients with vitiligo had glaucoma compared to none in the control group but the difference was not thought to be statistically significant. Overall the risk of cataracts, glaucoma or other eye problems was not found to be increased.
This study is good news for patients using topical steroids around the eyes in the short term. The risk of cataracts, glaucoma and other eye problems does not seem to be increased. Further studies are needed - especially in specific patient populations with hair loss (such as alopecia areata and scarring alopecias). Above all, anyone using topical steroids around the eyes needs to be carefully followed by a physician knowledgable about the safe use of these products.
Khurrum et al. Screening of glaucoma or cataract prevalence in vitiligo patients and its relationship with periorbital steroid use. Journal of Cutaneous Medicine and Surgery 2016; 20(2): 146-149
Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887